Hail, Hamilton
- When
- May 24, 3:45 PM MST
- Where
- Hamilton County, 1.49 mi NNW of Coolidge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.050, -102.010
Winds were 40 to 50 MPH.
Several thunderstorms became severe during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Several thunderstorms became severe during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 1:34 PM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 334 PM CDT Thu May 24 2018 ...Updated Short Term... .SHORT TERM...(This evening through Friday) Issued at 149 PM CDT Thu May 24 2018 Clouds are clearing out this afternoon behind this morning's system, which is finally allowing temperatures to quickly rise. Temperatures should reach into the lower 90s for most of southwest Kansas, and lowered temperatures a few degrees for areas with lingering cloud cover toward central Kansas, reaching upper 80s. Focus turns to thunderstorm chances once again this evening, due to another embedded shortwave in the northwest flow, in concert with a surface low in eastern Colorado that will push a very weak cold front through southwest Kansas through the overnight. Infrared satellite shows storms have already begun along the Palmer Divide, with Convective Allowing Models showing agreement on these storms moving east where they will slowly enter into better moisture and better/increasing CAPE values. Modest bulk shear values in the 25-35 knot range should allow for storm organization into a small mesoscale convective complex toward northern Kansas by 6-7pm, with bowing features that will create high wind issues as this system pushes east for, at least, our northern counties. CAMs do show some differences of storm evolution through southwest Kansas. As the surface low moves south this evening pushing the boundary/weak cold front through the region, storms could form along this boundary. IF they do, storms could reach as far south as Garden City/Dodge City. This could also introduce the potential for high-based landspout tornadoes that form along the boundary, however confidence this this occurring is low at this time. Precipitable water value in this morning's sounding was reaching into the 75th percentile, and values will increase as storms move east this evening. Therefore, we can't rule out possible flooding issues if storms train. Storms will move out of Southwest Kansas overnight. Main threats with this system are high winds up to 60-70 mph, and hail as large as quarters. Temperatures will drop into the upper 50 to upper 60 range overnight. While a cold front pushed, temperatures behind the airmass on Friday will feel similar, with highs in the 90s. We should finally have a break from the wind flowing westerly at less than 10 mph through the day. There is another chance of storms again on Friday, but evolution of these storms will be determined greatly on what happens on Thursday night. Due to low confidence, have left the given pops. .LONG TERM...(Friday night through Thursday) Issued at 145 PM CDT Thu May 24 2018 Long term forecast will be highlighted by persistently above normal temperatures (both highs and lows) along with a small chance for a late day/evening thunderstorm virtually every day. A rather odd upper air pattern is forecast on Saturday, with strong ridging over Kansas, sandwiched between a 568 dm closed upper low in Nevada, and a developing tropical cyclone in the Gulf of Mexico. Subsidence beneath the ridge axis looks very strong Saturday, and agree with the model blend that keeps SW KS dry. Plenty hot, with afternoon max temp grids in the 95-101 range. Normal for late May is lower 80s. SE winds of 10-20 mph. Synoptic pattern remains the same Sunday, but edges eastward, with the ridge axis centering near Wichita by late afternoon. 12z ECMWF develops tropical cyclone Alberto strongly in the central Gulf of Mexico. Weak SW flow aloft develops aloft over SW KS, with convergence along the attendant lee troughing focusing scattered afternoon convection across the western zones. Despite strong SEly winds, moisture supply will be less than ideal to support severe convection (robbed by offshore flow west of Alberto). 12z ECMWF only supports surface dewpoints in the lower 50s at storm initiation time. As such, storms that form over the western counties Sunday afternoon will be high- based and form in an inverted-V environment, with a primary risk of strong downburst winds. With no airmass change, temperatures will remain stagnant, with continued lows in the 60s and highs in the 90s. Memorial Day, tropical cyclone Alberto is progged to make landfall in the central Gulf Coast. The ridge of high pressure separating Kansas from Alberto will progress further eastward, centered over SE KS. Western closed low edges eastward as well, into Utah. SW flow aloft will be somewhat stronger, with models hinting at embedded shortwaves to enhance late day convection. ECMWF shows a modest increase in moisture quality, courtesy of continued moisture advection on strong SE winds. Again, Alberto will have something to say about this, but ECMWF still shows lower 60s dewpoints returning to SW KS Memorial Day afternoon, along with convective QPF initiation. Given the climatological peak of severe weather season, will need to monitor for severe potential on Memorial Day closely, despite the tropical cyclone's presence. The best wind flow/shear to support strong convection appears to be Monday, before trough lifts into the northern plains and weakens. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1237 PM CDT Thu May 24 2018 Terminals are in VFR conditions through this afternoon, with southerly/southeasterly wind at 15-20 knots and gusts to 25-30 through sundown. Wind becomes less than 10 knots thereafter through the morning. Convective Allowing Models are consistent with a thunderstorm complex developing along the Colorado/northern Kansas border this afternoon ahead of a cold front, and moves east through western Kansas in the evening. Highest confidence for TSRA is in KHYS from 2-6Z. Have placed VCTS in GCK and DDC from 2-5Z due to uncertainty in how far south the storms will form. Periods of MVFR conditions can be expected as storms move through, as well as localized wind gusts 55-60+ knots from thunderstorm outflow. Winds shifts northerly/northeasterly in the morning as the weak cold front moves into Southwestern Kansas, albeit wind stays at less than 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 63 92 63 / 20 30 10 10 GCK 92 61 92 61 / 10 20 10 10 EHA 92 60 93 61 / 10 10 10 10 LBL 91 63 97 63 / 20 10 10 10 HYS 91 63 91 63 / 20 50 10 10 P28 90 66 96 66 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Turner AVIATION...Reynolds
Hazardous Weather Outlook National Weather Service Dodge City KS 528 AM CDT Thu May 24 2018 KSZ030-031-043>046-061>066-074>081-084>090-251030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 528 AM CDT Thu May 24 2018 /428 AM MDT Thu May 24 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a slight risk of severe thunderstorms across mainly west central Kansas this evening. Storms are expected to develop across eastern Colorado this afternoon and move east into western Kansas during the evening hours. Large hail to the size of golf balls and damaging winds in the 60 to 70 mph range will be the greatest threats later in the evening, mainly northwest of a Dodge City to La Crosse line. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across western Kansas Sunday into the next work week. Hot temperatures and gusty south winds will lead to enhanced fire weather risk as well, mainly in areas that have had a delayed green-up in the far southwest sections of Kansas. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Significant risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Fire weather: Significant risk * Tuesday - Lightning: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed during the evening hours mainly north of Highway 50 and west of Highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 431 PM MDT THU MAY 24 2018 KSZ061-242330- Hamilton KS- 431 PM MDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 530 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm very near Coolidge, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. LAT...LON 3816 10204 3815 10161 3781 10169 3788 10204 TIME...MOT...LOC 2231Z 277DEG 16KT 3805 10200 GERARD
The Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
4 hail. Local standard time, as filed.
Winds were 40 to 50 MPH.
The ground was covered with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761996, 761997, 761998, 761999.